Alert archive / Minnesota / Winter Weather Advisories in 2020
Winter Weather Advisory 8, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter weather advisory at Feb 8, 2020, 4:30 AM CST for 17 counties in Minnesota; 5 counties in Wisconsin. It took effect at Feb 8, 2020, 9:00 PM CST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2020, 4:30 AM CST (10:30 UTC)
- In effect from
- Feb 8, 2020, 9:00 PM CST
- Expired
- Feb 9, 2020, 2:00 PM CST
- In force
- 17 hr
- Issued by
- NWS Twin Cities, MN
All 22 counties
Anoka County, MN, Benton County, MN, Chisago County, MN, Hennepin County, MN, Isanti County, MN, Kandiyohi County, MN, Martin County, MN, Meeker County, MN, Pope County, MN, Ramsey County, MN, Sherburne County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Barron County, WI, Chippewa County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 38 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Feb 7, 10:36 PM CST, 5 hours 54 minutes earlier.
Area forecast discussion, Feb 7, 10:36 PM CST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1036 PM CST Fri Feb 7 2020
.UPDATE...For 06Z Aviation discussion below
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 223 PM CST Fri Feb 7 2020
Main forecast concern near term is timing the exit of clouds and
flurries to the east overnight and incoming clipper type system
Saturday night.
Water vapor imagery showing upper trough and secondary extension
continues to drop southeast across the eastern CWA. Still see
clouds enhancing again over the far northeast and dropping
southwest into central MN. Also, radar and surface obs continue to
show some light snow/flurries associated with this feature. Will
hold onto the cloud/flurry chance over the east into the
overnight. Perhaps some clearing toward 12z Sat over eastern MN.
Meanwhile, we have a cold surface high moving into western MN
this evening. Sky was able to clear overall, and cold air and
light winds will promote cold lows overnight. Likely 10 to 15
below in the northwest CWA with lows holding around 10 above in
the cloudier west central WI.
Clouds increase into Saturday as the clipper approaches from the
northwest. Should remain dry until later Saturday evening, perhaps
working into the southwest before midnight Saturday night. Will
leave timing of watch as is for now, working into the south after
06z Sunday. Sill could see a jog south yet in overall snow band
placement. Forcing/FGEN and WAA builds into the southwest after
midnight. HREF probabilities for greater than 1 hour snowfall
rates move into that region as well. Should see a good 3-5 inch
accumulation over the south central area before 12z Sunday.
Looking at the 12z GEF plumes continue to show the operational GFS
is on the higher end of ensembles for QPF and snowfall. 24hr
probabilities of greater than 4 inches continue to show best
potential along and south of the MN River valley to the I-90
corridor, so current watch configuration looks good.
.LONG TERM...(Sunday through Friday)
Issued at 223 PM CST Fri Feb 7 2020
The main change for Sunday is the model guidance has honed in on the
heaviest snowfall accumulating along the I-90 corridor. We expect a
swath of 3 to 6 inches for most locations across southern Minnesota
into Wisconsin, with a narrow band of 5 to 8 inches within this
location. Snow ratios should be near climo given the lighter winds
and strong forcing for ascent, so have around 13:1 to 15:1. Snow
will quickly move off to the Great Lakes during Sunday afternoon.
Looking ahead to next week, the SE ridging has trended weaker
allowing for suppression of the storm track mid-week. The NBM
follows the trend with lower PoPs throughout the period. Our main
concern for next week will be the potential for an Arctic boundary
to move through Wednesday afternoon with increased PoPs for
potential snow. Model guidance spread increases after Wednesday with
varying solutions for the end of the period. We will keep Thursday
and Friday cooler with a potential high pressure overhead.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1036 PM CST Fri Feb 7 2020
High pressure will settle in from the west overnight and the
stratus deck will gradually shift east of the area bringing VFR
conditions for Saturday. However another area of MVFR clouds is
expected to work into the northwest on Saturday afternoon,
affecting KAXN around 18Z and KSTC by 00Z. Winds gradually back to
the south-southwest tonight at speeds generally around 5-7 knots.
KMSP...The MVFR deck will continue shifting east of the site
overnight. The next chance of MVFR arrives around or slightly
before daybreak Sunday as snow begins with the incoming winter
storm.
/OUTLOOK FOR KMSP/
Sun...IFR cigs/vis with SN. Wind NE bcmg N 10-15 kts,
gusts 20-25 kts.
Mon...PM MVFR cigs possible. Wind SW 10-15 kts.
Tue...VFR. Wind W 10 knots.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from Sunday morning through Sunday afternoon
for WIZ026-028.
MN...Winter Storm Watch from late Saturday night through Sunday
afternoon for MNZ075>078-083>085-092-093.
Winter Storm Watch from late Saturday night through Sunday
afternoon for MNZ073-074-082-091.
&&
SHORT TERM...DWE
LONG TERM...BPH
AVIATION...LSHazardous weather outlook, Feb 7, 11:14 AM CST, 17 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1114 AM CST Fri Feb 7 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 081715- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1114 AM CST Fri Feb 7 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday High confidence that accumulating snowfall will occur Saturday night into Sunday across southern Minnesota into west central Wisconsin. Lower confidence on where the heaviest snowfall will occur. .SPOTTER INFORMATION STATEMENT... Spotters and snowfall observers are urged to report snowfall amounts to the National Weather Service.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 4:30 AM CST | Winter Storm Watch | MPX | Anoka, Carver, Chippewa, Dakota, Hennepin, Kandiyohi and 10 more | 11 hr |
| Feb 8, 4:30 AM CST | Winter Storm Warning | MPX | Blue Earth, Brown, Carver, Chippewa, Dakota, Faribault and 18 more | 34 hr |
Nearby
Winter Weather Advisories in Minnesota, 2020Winter Weather Advisories in Wisconsin, 2020Every winter weather advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.